A rapidly enlarging leg ulcer appeared in a 54-year-old woman with systemic lupus erythematosus receiving aggressive immunosuppressive therapy. Skin biopsy revealed proliferation of hyphae in the midst of a neutrophilic abscess. Culture yielded Rhizopus azygosporus. As no organ involvement was detected by thorough examination, the patient was diagnosed as having primary cutaneous mucormycosis. Although intravenous amphotericin B therapy seemed to be very effective, it had to be discontinued due to nephrotoxicity. She unfortunately died of subsequent disseminated fungal infection and cerebral infarction in which the primary cause could not be determined. Minimum inhibitory concentrations of several antifungal drugs to the isolate were examined and amphotericin B proved to be the only agent that may potentially reach the effective plasma concentration. This is the first case report of cutaneous mucormycosis caused by R. azygosporus.
- Amphotericin B
- Leg ulcer
- Minimum inhibitory concentration
- Rhizopus azygosporus
ASJC Scopus subject areas